Occupational Safety & Health Expert Forum
Shoulder pain after flu shot
About This Forum:

This forum is for questions and support regarding Occupational Safety & Health questions pertaining to: Blood Borne Exposures (Needle sticks), Chemical Safety-Spills-Exposure, Confined Spaces, Corporate Planning, Ergonomics, Fire Safety-Exposure, Industrial Hygiene, Hazard Communication, Hazardous Material Handling and Shipping, Health and Productivity Management, Indoor Air Quality, Injuries in the workplace, Noise-induced hearing loss, Nanotechnology and your health, Occupational Asthma , Pandemic Influenza (“FLU”), Personal Protective Equipment, Risk Communication, Safe Lifting Techniques, Workers compensation

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Shoulder pain after flu shot

I received a flu shot at my local Walgreens a week and a half ago.  I received it in my left arm.  When I went to take my band-aid off of my arm I noticed that the shot seemed very high up on my arm and also pretty far back.  I receive a flu shot every year and I have never had any adverse effects from them.  Almost immediately after getting the shot my arm felt strange and continued to feel strange for the rest of the day.  My arm felt better the next day, but my shoulder has been hurting ever since.  I feel the most pain when I try to lift my arms over my head (like taking off a shirt), or when I need to push or pull using my left arm.  For example, it hurts when I am washing a cup and have to hold the cup with my left hand while I wash it with my right.  

I am wondering what could be wrong with my arm and what steps I should be taking to help my shoulder feel better. I don't know if I should go to my doctor or just try to give my shoulder time to heal.  Any help and guidance would be much appreciated.  

Just FYI: I am 26 years old
              healthy weight
               exercise regularly
               no drugs
Related Discussions
Avatar_dr_m_tn
Hello,

If a vaccination is given in the upper third of the deltoid, it is theoretically possible that the injection needle and injectate could reach the subdeltoid bursa and possibly result in a bursitis and induce an inflammatory response. It is possible that this is the explanation of your symptoms.

Your healthcare provider could perform a physical examination and provide recommendations.

There is an article that reports two cases and the article was published in the journal, Vaccine, in 2007.

Vaccine. 2007 Jan 8;25(4):585-7. Epub 2006 Sep 8.
Vaccination-related shoulder dysfunction.
Bodor M, Montalvo E.

Queen of the Valley Hospital, Napa, CA 94558, USA.
Abstract
We present two cases of shoulder pain and weakness following influenza and pneumococcal vaccine injections provided high into the deltoid muscle. Based on ultrasound measurements, we hypothesize that vaccine injected into the subdeltoid bursa caused a periarticular inflammatory response, subacromial bursitis, bicipital tendonitis and adhesive capsulitis. Resolution of symptoms followed corticosteroid injections to the subacromial space, bicipital tendon sheath and glenohumeral joint, followed by physical therapy. We conclude that the upper third of the deltoid muscle should not be used for vaccine injections, and the diagnosis of vaccination-related shoulder dysfunction should be considered in patients presenting with shoulder pain following a vaccination.

I hope that this information is helpful to you.

•~ Dr. Parks

This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
5 Comments
Blank
Avatar_f_tn
Thank you so much for your response. I'm really concerned about this and I am hoping that it will heal on its own!  

Thanks again.
Blank
Avatar_m_tn
First off, I want to thank you for the info in the forum.
Unfortunately, I only have MSI state insurance & I'm a student....so I cannot afford to see a doctor.

I am an intern at a hospital(pre-RN school) and signed a disclosure to receive the Flu Shot(w/H1N1). I received the injection in my right deltoid(near the intertubercular groove of my humerus) about 2 months ago. I never got the "flu" or sick from the injection, although I felt soreness the first week. After that, the pain developed into almost a Nerve pain when I lift my arm all the way up to the ceiling or flex my deltoid. It feels like when I move my arm up and inward, there is a great deal of pain.

I read this post and another similar to this.  I don't know what to do and I am scared that I will have permanent nerve damage or end up paralyzed? What is possible and what is not? I tried consulting the hospital/nurse that injected me and they said that I signed a disclosure and pretty much could care less. Recently, I've been working it out while I experience horrible pain doing so in hopes that it will possibly help. When I press on the area of the injection towards the outside(twds scapula) of my deltoid, I can feel pain as well.

Please advise....is this serious and what should be my next step?  Is this most likely fixable?  What would be a possible treatment?  I am very concerned. Thank you.
Blank
Avatar_m_tn
I want to clarify that have always been in great health, very athletic, no prior injuries and I have been a regular at the gym 5+ days at the gym.  No new workouts/exercises or strains at all.  

Also, I noticed my shoulder joint cracks very often.  This might sound a bit extreme, but I have also observed my back and bones feel as if they crack/ache often.  I have no clue what is happening and I am trying to do the best I can without thinking too much about it.  I am mainly concerned with avoiding any damage to my body and getting back to normal.  I have been feeling so down because of this....I view my health as the #1 most important thing to me.  I eat healthy and live an extremely healthy lifestyle.  Please advise, thank you.
Blank
Avatar_dr_m_tn
Hello,

As you have read in similar postings, it is theoretically and anatomically possible for the sub-deltoid bursa of the shoulder to be affected by a vaccine that is placed too high in the deltoid. If the sub-deltoid bursa is inflamed, patients typically experience pain and discomfort with raising the arm, especially above shoulder level. The discomfort is usually characterized as "sharp" with the arm is raised and as a "dull ache" when the arm is at rest. If you were very active in the gym before this, it is possible that with decreased activity, you may began to fell deconditioned.

In general, for sub-deltoid bursitis, recommendations are for individuals to avoid activities overhead and to perform very light resistance rotator cuff strengthening exercises (http://www.livestrong.com/video/4695-rotator-cuff-exercise-with-resistance/)

In response to your question about "cracking", many joints "pop" and "crack"--this can be normal especially when the "popping" and "cracking" is not associated with pain.  For the shoulder, we get concerned when there is "popping" and "cracking" that represents instability--or the ball part of the shoulder joint slipping out of the socket part of the joint. An ill-placed vaccination could not be the primary cause of instability. Instead, after a misplaced vaccination, sub-deltoid bursitis can lead to decreased use of the shoulder (because of pain) and atrophy of the stabilizing muscles and tendons of the shoulder. The weakening of tendons and muscles around the shoulder joint may result in more "popping" and "cracking" of the joint.

So, it is very important to maintain strength of the rotator cuff tendons and the stabilizing muscles of the shoulder (see the above link).

How old are you? How tall are you and how much do you weigh? What sorts of sports did/do you play?

I hope that this response is helpful.

~ Dr. Parks

This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
Blank
Avatar_f_tn
I too had a lot of pain after the flu shot. Two days after the shot my shoulder started popping. It NEVER did this before... It ha been a few months and I have no pain, but my shoulder pops every day. I can't help but think the two are related!
Blank
This Forum's Experts
Avatar_dr_m_tn
Philip D Parks, MD, MPH, MOccH, F...Blank
Cambridge Health Alliance, Harvard Medical School
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank